Indiana, 2003

Damaging Wind in Indiana, July 15, 2003

July 15, 2003 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 2:05 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 2:05 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT TUE JUL 15 2003

MAIN FORECAST CHALLENGE IS WHETHER CONVECTION WILL FIRE ACROSS THE
REGION LATE THIS AFTERNOON AND EVENING.

LATEST WEATHER MAPS SHOW A SOUTHWARD PROGRESSING COLD FRONT DRAPED
ACROSS CENTRAL INDIANA...SOUTH-CENTRAL ILLINOIS...INTO EAST-CENTRAL
MISSOURI. THIS FRONT IS FORECAST TO CONTINUE TO DROP SOUTHWARD
OVERNIGHT...CLEARING MOST OF THE AREA BY DAYBREAK WEDNESDAY. CURRENT
LAPS DATA INDICATES EXTREME INSTABILITY ACROSS THE AREA...WITH CAPES
ABOVE 4000 J/KG AND LIFTED INDICES NEAR MINUS 6. IN ADDITION...
SURFACE DEW POINTS HAVE SOARED INTO THE MID 70S JUST AHEAD OF THE
COLD FRONT. THE ONLY THING KEEPING EXPLOSIVE CONVECTION FROM
OCCURRING IS THE PRESENCE OF THE HIGH PRESSURE RIDGE ALOFT AND ITS
ASSOCIATED CAP OF WARM AIR AROUND AND JUST BELOW THE 700 MB LEVEL.
PRESENT THINKING IS THAT AS THE FRONT CONTINUES TO PUSH SOUTH...
SCATTERED CONVECTION SHOULD CONTINUE TO FIRE ALONG AND JUST AHEAD OF
THE FRONT. CONFIDENCE IS NOT ALL THAT HIGH THOUGH...GIVEN THE
STRENGTH OF THE CAP. IF CONVECTION DOES GO OVER THE NEXT FEW
HOURS...SEVERE WEATHER CERTAINLY IS POSSIBLE.

HAVE TRENDED THIS FORECAST TOWARD THE SLIGHTLY FASTER GFS
SOLUTION...WHICH TAKES THE FRONT SOUTH OF THE ENTIRE AREA BY LATE
TONIGHT. MOST OF THE CONVECTION SHOULD TAPER OFF BY MIDNIGHT WITH
THE LOSS OF DAYTIME HEATING...SO HAVE REMOVED ANY MENTION OF POPS
FROM THE OVERNIGHT FORECAST.

AS THE HIGH PRESSURE RIDGE BUILDS INTO THE AREA ON WEDNESDAY...SO
DOES THE CAP...WITH GFS FORECAST 700 MB TEMPERATURES IN THE VICINITY
OF 13 DEGREES. THIS STRONG RIDGE WILL LIKELY HOLD INTO THURSDAY
AND FRIDAY AS WELL...SO KEPT THE DRY FORECAST IN PLACE THROUGH THE
END OF THE WEEK.

THE NEXT FRONTAL SYSTEM WILL SAG INTO THE AREA THIS WEEKEND AS THE
UPPER-LEVEL RIDGE RETROGRADES BACK TO THE WEST. AS A RESULT...THERE
WILL BE A DAILY SMALL CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY
THROUGH MONDAY. HAVE CHOSEN TO KEEP NEXT TUESDAY DRY AS MOST OF THE
DISTURBED WEATHER SHIFTS AWAY FROM THE REGION.

WITH REGARD TO TEMPERATURES...GENERALLY STAYED WITHIN THE RANGE OF
AVAILABLE MOS GUIDANCE FOR THIS FORECAST PACKAGE.

.PAH...NONE.

PRESLEY
Hazardous weather outlook, Jul 15, 5:22 PM CST, 1 hour 51 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL MOVE SLOWLY SOUTHEAST ACROSS MOST OF THE
FOUR STATE REGION THIS EVENING AND OVERNIGHT. AN ISOLATED SEVERE
THUNDERSTORM REMAINS A POSSIBILITY THIS EVENING...WITH THE MAIN
THREATS STRONG WIND...AND POSSIBLY 3/4 INCH HAIL. THE CHANCE OF
THUNDERSTORMS WILL DECREASE OVERNIGHT...WITH THE LOSS OF DAYTIME
HEATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE SOUTHERN LAKES AND
PENNYRILE REGIONS OF WESTERN KENTUCKY ON WEDNESDAY.  A COLD FRONT
WILL BRING DRIER AIR SOUTHWARD ACROSS THE QUAD STATE ON
WEDNESDAY...BUT ENOUGH MOISTURE MAY LINGER IN THE MURRAY...CADIZ AND
HOPKINSVILLE AREAS TO ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP.
SEVERE WEATHER IS NOT EXPECTED.

THERE IS ALSO A SMALL CHANCE OF THUNDERSTORMS THROUGHOUT THE QUAD
STATE FROM FRIDAY NIGHT THROUGH MONDAY...AS MOISTURE INCREASES AHEAD
OF YET ANOTHER WEAK COLD FRONT.  AT THIS TIME...IT IS TOO EARLY TO
DETERMINE THE SEVERE WEATHER POTENTIAL WITH ANY STORMS THAT MAY
DEVELOP NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spencer

When
July 15, 7:13 PM CST
Where
Spencer County, Gentryville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -87.033

Trees were blown down across Highway 231.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365847.